advertisement
Home » Blogs » Bipolar Laid Bare » Did My IUD Trigger My Depression?

Did My IUD Trigger My Depression?

Four months ago I switched from the Mirena intrauterine device to the Kyleena IUD. Two weeks later I was hit by a period of major depression, from which I have still not recovered. It’s important for people with depression and bipolar disorder to monitor their symptoms and attempt to find what triggers them in order to possibly prevent future episodes or extend time between episodes. In considering what may have triggered this latest episode of depression, I only recently connected the fact that the change in my birth control and the onset of the depressive episode were around the same time. So now I’m questioning whether my new IUD may have caused my depression.

Intrauterine devices (IUDs) are T-shaped devices placed in the uterus to prevent pregnancy. There are currently five brands approved by the FDA: Mirena, Kyleena, Liletta, Skyla and ParaGard. ParaGard contains copper as its contraceptive mechanism. The others use the hormone levonorgestrel to prevent pregnancy. In hormone-releasing IUDs, the hormone is slowly released over 3-5 years depending on which brand is used.

Previous research has shown that hormonal contraceptives can make people more susceptible to depression. It’s listed as a common side effect for hormonal IUDs. One high-quality study looked at the records of 1 million women and adolescents with no history of depression and followed up with them with an average follow-up time of 6.4 years. Around 55% of the participants had been prescribed hormonal birth control during that period. More than 23,000 were given their first diagnosis of depression. Those who used IUDs were 1.4 times as likely to be diagnosed with depression than those who did not use hormonal contraceptives.

In my case, I’ve been using one form of birth control or another for the past 15 years and was diagnosed with bipolar disorder almost 10 years ago. So, why would I suddenly be able to blame my depressive episode on my IUD? Well, it could all come down to hormone changes.

I switched from the Mirena IUD to the Kyleena IUD at my nurse practitioner’s recommendation. The Kyleena is smaller and generally causes less pain at insertion. It also uses only 19.5mg of levonorgestrel compared to Mirena’s 52mg, so the same effectiveness with less medication. That sounds good.

The problem might be that hormone fluctuations can also cause fluctuations in mood. Menstruation causes fluctuations in hormones that can lead to depression-related symptoms. There are similar shifts in pregnancy, postpartum periods and menopause. It’s all based on the changes of estrogen and progesterone that take place during these periods.

Generally, increased progesterone, like that found in levonorgestrel-based contraception, is what is most commonly associated with increase in depressive symptoms. In my case, the amount of hormone was decreased, not increased, so in that line of thought, it should not have caused more symptoms of depression.

However, it was still a shift in hormones, and a comparatively large one at that. I plan on talking to my psychiatrist and nurse practitioner about whether or not there is a possibility that the change in my IUD may have caused my depression and what actions I can take to combat that. I have already changed my medication for my bipolar disorder, but I’ll be investigating whether or not it might be helpful to go back to the Mirena. Of course, that would be another change.

If you are considering starting any form of hormonal birth control, it’s important to talk to your doctor about the possibility of depression as a side effect. Most people who use birth control do not experience depression, but it’s important to keep an eye out for symptoms just in case.

 

 

You can follow me on Twitter @LaRaeRLaBouff or find me on Facebook.

Image credit: Wikimedia Commons

Did My IUD Trigger My Depression?

LaRae LaBouff


4 comments: View Comments / Leave a Comment

 

 

APA Reference
LaBouff, L. (2018). Did My IUD Trigger My Depression?. Psych Central. Retrieved on September 23, 2018, from https://blogs.psychcentral.com/bipolar-laid-bare/2018/01/did-my-iud-trigger-my-depression/

 

Last updated: 9 Jan 2018
Last reviewed: By John M. Grohol, Psy.D. on 9 Jan 2018
Published on PsychCentral.com. All rights reserved.